EXTRA! SO VERY EXTRA!

The truth about cold turkey…..

In and other uncomfortable topics, Depression and Mental Health, Somewhat disjointed rant... on March 25, 2014 at 12:07 pm

I have heard, read, and believed how tough it is to quit nearly anything cold turkey: smoking cigarettes, drinking alcohol, eating meat, consuming sugar. So, somehow, when my doctor was irritatingly dismissive of my desire to refill my prescription of fluoxetine (that’s Prozac for all of you completely sane people out there), I went on an “I’ll show you” rampage and decided to quit the med cold turkey.

Only belatedly did I discover all of the sites where the phrase DON’T QUIT MEDS COLD TURKEY dances across the screen in neon yellow. So, apparently, what I went through is a rare experience since most people DON’T QUIT MEDS COLD TURKEY. Of course, my experience in the cold turkey rabbit hole is unique and others will likely have a radically different experience. My last dose was at the end of December 2013.

Here’s what I learned:
1. Some anti-depressants can have long half-lives. This means it could take days or weeks for the meds to work their way out of your system. What this means: when you wake up feeling great 6 days after taking the previous dose, this does not mean you are done and that you have made it to the mountaintop. If your doctor is at all professional and competent, your doctor will know alllllll about this.

2. Be adamant. Be very adamant about what you are looking for in terms of mental health. The key word is YOU. Not Uncle Hobart; Not Aunt Matilda; Not the Dowager Countess; Not dear old grand-dame; Not Marty McFly. There may be people in your life who are (and will likely always be) disapproving of you taking meds; there may be people in your life who believe everyone is neurotic and in need of meds; there may be others still who believe you are not strong enough to go off of meds; there may be even another group who believes that you are Zena Warrior Princess or Highlander and never needed meds; there will be people who prescribe vegetarianism, veganism, exercise, laughter, sex, meditation, or prayer as the non-med cure for what mentally ails you.

Again, be adamant about what your wants, needs, and current place in life mentally and emotionally.

Here’s what I experienced:
1. Nausea. Not the sort of hard core nausea that I experience as a result of motion sickness or during my cycle. This nausea was a dulled and prolonged sense of disequilibrium. This began about two weeks after my last dose and ceased about two weeks ago.
2. Shift in eating patterns. Previously, I would sometimes wake up and grab a midnight snack. Lately, I have experienced hunger pains at night that sometimes wake me up.
3. Dizziness. Making a quick 180 degree turn would leave me feeling wobbly. It would then take me a moment to collect myself. This started about two weeks after my last dose, but ceased about two weeks ago.
4. A definite shift in my self view. I’m a lawyer, so I don’t necessarily have a small ego. But, my sense of self-efficacy and self-assuredness has definitely become a bit more fragile. Also, libido. Down. That’s all I have to say about that.

Here is what I would do differently:
1. I wish that I had kept a diary, so that I could relate my experiences to a counselor or doctor.
2. I wish that I had gotten a second opinion or simply fired my doctor in favor of someone with compassion and patience for mental health issues.
3. I wish that I had engaged a counselor before doing this cold turkey. The fact of the matter is that no matter how much another one promises to be there for you during the time you are kicking the meds: no one is going to be able to handle the numerous small changes and large obstacles that are in your way. It’s not fair to turn a civilian into your makeshift professional counselor. This means that I’ve toughed out a lot of struggles quietly on my own.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: